Wisconsin, 2024Winter Storm in Wisconsin, January 12 to 13, 2024
January 12 to 13, 2024 · NWS MKX · 20 events in 20 counties and zones
Strong low pressure tracked from the southern Great Plains across far southern Lake Michigan bringing wet, heavy snow and east to northeast wind gusts of 30 to 45 mph to all of southern WI. Snow accumulation of 8-17 inches occurred with the highest amounts over eastern WI due to lake enhanced snow.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $394,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure tracked from the southern Great Plains across far southern Lake Michigan bringing wet, heavy snow and east to northeast wind gusts of 30 to 45 mph to all of southern WI. Snow accumulation of 8-17 inches occurred with the highest amounts over eastern WI due to lake enhanced snow. The wet, heavy snow and gusty winds brought numerous tree limbs and pine trees down over eastern WI, resulting in power outages close to 100,000 customers. The majority of customers without power were in Waukesha and Milwaukee Counties. Some vehicle slide-offs and accidents occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 11, 10:34 PM CST, 5 hours 26 minutes earlier. Its key messages:
- A winter storm will bring periods of impactful snowfall beginning late tonight and ending Saturday morning. Strong winds will result in blowing/drifting of snow that will reduce visibilities. There remains some uncertainty with the low track and associated snow amounts as well as potentially lower amounts for lakeshore areas.
- Confidence is high in an arctic airmass moving into the region Saturday through the middle of next week. This will deliver the coldest temperatures of the season with bitter wind chills.
Area forecast discussion, Jan 11, 10:34 PM CST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1034 PM CST Thu Jan 11 2024
.KEY MESSAGES...
- A winter storm will bring periods of impactful snowfall
beginning late tonight and ending Saturday morning. Strong
winds will result in blowing/drifting of snow that will reduce
visibilities. There remains some uncertainty with the low
track and associated snow amounts as well as potentially
lower amounts for lakeshore areas.
- Confidence is high in an arctic airmass moving into the region
Saturday through the middle of next week. This will deliver
the coldest temperatures of the season with bitter wind
chills.
&&
.UPDATE...
Issued 1030 PM CST Thu Jan 11 2024
For the incoming Winter Storm, the Jan 11 12z model runs
(specifically CAMs) had previously shown a lull in the precip
rate around mid-day Friday, presumably resulting from a
temporary weakening in forcing for ascent, between the initial
WAA snow and the subsequent deformation axis / frontogenesis
(potentially banded) snow on the back side. Subsequent model
runs have removed / diminished this lull, favoring steadier
precip rates. QPF remains about the same (seems rather high),
and I second the previous shift's concerns that the high-res
models may be skewing blended QPF products higher. In order to
make the CAM QPF forecasts a reality, this storm will have to
live up it's full and complete potential, with both the front
(WAA) and back ends of the storm contributing. That being said,
the high-res models have converged on this.
The previously posted snowfall forecast remains on track for
now, but uncertainty remains present, particularly for Lake
Michigan shoreline.
Sheppard
&&
.SHORT TERM...
Issued 355 PM CST Thu Jan 11 2024
Tonight through Friday night:
Confidence in the upcoming winter storm has increased enough to
upgrade to a Winter Storm Warning across all of southern
Wisconsin.
Surface low pressure will lift from the Southern Plains tonight
into central Illinois by mid day Friday, while strengthening
ahead of a potent trough. Strong warm air advection ahead of the
low will bring the snow quickly in from southwest to northeast
late tonight into early Friday morning. Snow rates could reach
an inch an hour with this first round per the latest HREF,
which would have an impact on the morning commute. Decided to
start the warning at 3 am CST in the southwest because of an
earlier expected arrival of impactful snow, keeping the rest of
the forecast area with a 6 am start time.
Low pressure will continue to deepen Friday afternoon as it
lifts into northern Indiana. Snow is expected to persist through
the afternoon given the widespread forcing as this system rolls
through. There could potentially be a lull in snowfall rates
from late morning through mid-afternoon though, largely
highlighted by the short term high res models showing weaker
forcing and a loss of deeper saturation. The latest NAM and RAP
have backed off some on this lull potential, now showing a more
persistent accumulating snowfall similar to the GFS and ECMWF.
This is the period of greatest uncertainty with snow totals, so
will continue to monitor short term model trends and make
changes as needed.
Higher confidence returns with snowfall in the evening and
overnight hours as colder air moves in on the back side of the
low, with persistent deformation snowfall expected. Though
blowing and drifting of snowfall will be possible through the
day Friday, this later period will have the highest potential
for these impacts due to increasing snow amounts on the ground
as well as a transition to a drier snowfall.
A few notes about this forecast. We tried to stick close to the
50th percentile of model liquid equivalent precip, as there
remains concerns that the high res models are pulling up the
overall model blend QPF too high. Also tried to stay on the
conservative side with the snow to liquid ratio with this storm,
especially towards lakeshore areas. The onshore winds will
result in milder low levels, possibly not captured well by the
models given record lake temps for this time of the year. Not
out of the question that rain could mix in for a time. The
strong winds will also contribute to compaction and lower SLRs.
On the flip side, this is a colder storm than the last one and
ground temps are significantly colder than Tuesday. Snow
shouldn't have a problem accumulating on pavement most places,
except for near the lake and during the day when it may
struggle.
Overall snowfall amounts are on conservative side compared to
the bulk of models, largely due to the concern with an afternoon
lull and the impact of Lake Michigan in the east. If models keep
trending towards more persistent lift tomorrow afternoon
though, forecast totals may need to be adjusted upward. This
could result in widespread totals exceeding a foot. Also, more
persistent snowfall could also diminish the impact of the milder
lake, resulting in potentially higher amounts east.
Still watching the potential for higher total QPF in the east
due to lake enhancement. Surface to 850 mb delta Ts still look
like they will be around 11 to 13C for the bulk of the time
winds are onshore, which would be a bit more productive in the
east than with the last storm. This could result in a boost of
snow amounts in the east towards the Kettle Moraine where
surface temps will be colder.
The last thing to consider is the remaining uncertainty with the
track of the low. The spread among deterministic models has
decreased, but there does still remain some variability. Also
seeing a bit of a spread among model ensemble members. A shift
in the expected track to the northwest could result in milder
temps and lower totals across at least the southeast forecast
area. This would also increase the chance for some drier mid-
level air to sneak in during at least the afternoon hours,
cutting back on totals. A shift to the south would mean a colder
storm with less concern of diminished snow totals near the
lake, but possibly lower storm totals overall.
Keep up with the latest forecast as we continue to fine tune
the details of this upcoming winter storm.
DDV
&&
.LONG TERM...
Issued 355 PM CST Thu Jan 11 2024
Saturday through Thursday:
Snow showers will continue through the day Saturday and Saturday
evening with the cold cyclonic flow, with an additional inch or
two of fluffy snow expected. Brisk northwest winds will also lead
to widespread blowing and drifting snow on Saturday and likely
into Sunday at times.
Much colder air builds into the area starting on Saturday, with
24 hour highs likely being met early in the morning, when
temperatures will be in the low to mid 20s. Temperatures will
otherwise gradually fall through the teens during the day, with
wind chills falling below zero by late afternoon.
Air temperatures will fall below zero Saturday night, and only
reach the low single digits on Sunday. The coldest temperatures
are expected Sunday night through Tuesday, with lows between 10
and 15 degrees below zero in many locations, and highs Monday and
Tuesday struggling to get above zero. A Wind Chill Advisory will
almost certainly be needed during this time range, with wind
chills during the overnight periods falling to between 25 and 30
below zero, and only recovering into the teens blow zero during
the day Monday. A few locations early Monday and Tuesday mornings
may flirt with the -35 degree warning criteria, especially over
south central Wisconsin.
Temperatures will start to make a gradual recovery Wednesday and
Thursday, but will remain well below average.
Boxell
&&
.AVIATION...
Issued 1030 PM CST Thu Jan 11 2024
MVFR / Fuel Alt cloud ceilings currently overspreading the
region are expected to linger ahead of the approaching snow,
which is set to arrive overnight tonight from southwest to
northeast (timing conveyed in TAFs). The onset of snow should
coincide with a gradual reduction in cloud ceilings below 1000
ft. East to northeast winds develop early in the morning,
becoming gusty in the late morning hours. Snow intensifies
concurrently, which leads to concerns with blowing snow and
limited visibilities (perhaps down to 3/4 SM, or even 1/4 SM at
brief times).
Terminals near Lake Michigan may see some rain mix in Friday
morning through Friday afternoon, which may limit snowfall
rates and accumulations in those areas. There is uncertainty
here with how far inland the warmer temperatures and rain may
reach.
Winds turn north Friday evening, turning northwest later that
night, remaining gusty (25 to 35 kt gusts). Snowfall rates are
forecast to diminish significantly early Saturday morning, with
only light accumulations thereafter.
Sheppard
&&
.MARINE...
Issued 355 PM CST Thu Jan 11 2024
A strong low pressure system around 29.4 inches over the Texas
Panhandle tonight will move into northern Indiana and strengthen to
around 28.9 inches by early Friday evening. The low will move across
Lower Michigan and into Lake Huron Friday night into Saturday,
before shifting further northeast Saturday night.
This strong low will bring gales to the open waters of Lake Michigan
Friday into Saturday, lingering across the southern half of the lake
into Saturday night. Gale Warnings are in effect.
Storm force gusts are expected over the northern half of the lake
later Friday afternoon and evening, where a Storm Warning is in
effect. These winds will result in substantial waves across the lake
Friday into Saturday night.
Gusty west to northwest winds and much colder temperatures Sunday
into next week will bring freezing spray across the entire lake.
Wood
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning...WIZ056-WIZ062-WIZ063-WIZ067-WIZ068-
WIZ069...3 AM Friday to noon Saturday.
Winter Storm Warning...WIZ046-WIZ047-WIZ051-WIZ052-WIZ057-
WIZ058-WIZ059-WIZ060-WIZ064-WIZ065-WIZ066-WIZ070-WIZ071-
WIZ072...6 AM Friday to noon Saturday.
LM...Gale Warning...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-
LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-
LMZ878...6 AM Friday to 6 AM Sunday.
Gale Warning...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565...9
AM Friday to 3 PM Friday.
Gale Warning...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-
LMZ565...midnight Saturday to noon Saturday.
Storm Warning...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565...3
PM Friday to midnight Saturday.
Gale Warning...LMZ643-LMZ644-LMZ645-LMZ646...6 AM Friday to 6
PM Saturday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Jan 11, 1:57 PM CST, 14 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
157 PM CST Thu Jan 11 2024
WIZ046-047-051-052-056>060-062>072-122000-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
157 PM CST Thu Jan 11 2024
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
Snow will begin to overspread the region late tonight from
southwest to northeast, creating hazardous driving conditions
heading into the Friday morning commute. See the latest Winter
Storm Warnings for the most up to date information.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
Widespread moderate to heavy snow will continue Friday into
Friday night, with snow showers through the day on Saturday.
Blowing and drifting snow is likely at times through Sunday. A
Winter Storm Warning is in effect for the entire outlook area
through mid day Saturday.
A period of bitter cold wind chills and cold temperatures is
expected Saturday night into early next week. Wind chills between
25 and 30 degrees blow zero are likely during the overnight hours
from Saturday night through Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports will be appreciated this week.
LMZ643>646-122000-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
157 PM CST Thu Jan 11 2024
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Tonight
Winds and waves will begin to build tonight within the nearshore.
A Gale Warning is in effect starting early Friday.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
Widespread gales to 40 knots are expected through Saturday.
Elevated winds and waves are then expected for much of the coming
week, as very cold air filters through the region. Freezing spray
will be possible at times as well.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-122000-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
157 PM CST Thu Jan 11 2024
This Hazardous Weather Outlook is for the open waters of Lake Michigan.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Thursday
East to northeast gales to 45 knots are expected to develop
Friday morning, with winds then reaching storm force over the
northern half of the lake on Friday afternoon and Friday evening.
North to northwest gales are then anticipated through Saturday
night.
Moderate freezing spray is likely starting Saturday and continuing
into the middle portion of next week.
www.weather.gov/mkx
Winter Storm, Dane
- When
- January 12, 4:00 AM CST to January 13, 9:00 AM CST
- Where
- Dane forecast zone
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 43.067, -89.418 (the zone’s center; the record gives no point)
Wet, heavy snow accumulation of 9-13 inches with east northeast wind gusts of 25-35 mph. Some tree limbs down along with power outages.
Winter Storm, Green
- When
- January 12, 4:00 AM CST to January 13, 6:00 AM CST
- Where
- Green forecast zone
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
Wet, heavy snow accumulation of 6-9 inches with east northeast wind gusts of 25-35 mph. Some tree limbs down along with power outages.
Winter Storm, Iowa
- When
- January 12, 4:00 AM CST to January 13, 3:00 AM CST
- Where
- Iowa forecast zone
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
Wet, heavy snow accumulation of 8-10 inches with east northeast wind gusts of 25-35 mph. Some tree limbs down along with power outages.
Winter Storm, Lafayette
- When
- January 12, 4:00 AM CST to January 13, 6:00 AM CST
- Where
- Lafayette forecast zone
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
Wet, heavy snow accumulation of 6-12 inches with east northeast wind gusts of 25-35 mph. Some tree limbs down along with power outages.
Winter Storm, Milwaukee
- When
- January 12, 4:00 AM CST to January 13, 10:00 AM CST
- Where
- Milwaukee forecast zone
- Property damage
- $80,000
- Reported by
- Trained Spotter
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
Wet, heavy snow accumulation of 6-14 inches with the lesser amounts of snow near the lake where temperatures were milder. East northeast wind gusts of 30-40 mph. Numerous tree limbs and pine trees down along with tens of thousands of power outages.
Winter Storm, Racine
- When
- January 12, 4:00 AM CST to January 13, 10:00 AM CST
- Where
- Racine forecast zone
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 42.730, -87.812 (the zone’s center; the record gives no point)
Wet, heavy snow accumulation of 2-14 inches with the lesser amounts of snow near the lake where temperatures were milder. East northeast wind gusts of 25-35 mph. Some tree limbs and pine trees down along with some power outages.
Winter Storm, Kenosha
- When
- January 12, 4:00 AM CST to January 13, 6:00 AM CST
- Where
- Kenosha forecast zone
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 42.573, -87.840 (the zone’s center; the record gives no point)
Wet, heavy snow accumulation of 4-13 inches with the lesser amounts of snow near the lake where temperatures were milder. East northeast wind gusts of 25-35 mph. Some tree limbs and pine trees down along with some power outages.
Winter Storm, Walworth
- When
- January 12, 4:00 AM CST to January 13, 10:00 AM CST
- Where
- Walworth forecast zone
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 42.669, -88.542 (the zone’s center; the record gives no point)
Wet, heavy snow accumulation of 9-13 inches with east northeast wind gusts of 25-35 mph. Many tree limbs and pine trees down along with power outages.
Winter Storm, Columbia
- When
- January 12, 5:00 AM CST to January 13, 8:00 AM CST
- Where
- Columbia forecast zone
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Wet, heavy snow accumulation of 8-10 inches with east northeast wind gusts of 25-35 mph. Some tree limbs down along with power outages.
Winter Storm, Dodge
- When
- January 12, 5:00 AM CST to January 13, 9:00 AM CST
- Where
- Dodge forecast zone
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 43.416, -88.707 (the zone’s center; the record gives no point)
Wet, heavy snow accumulation of 10-14 inches with east northeast wind gusts of 25-35 mph. Some tree limbs down along with power outages.
Winter Storm, Fond du Lac
- When
- January 12, 5:00 AM CST to January 13, 10:00 AM CST
- Where
- Fond du Lac forecast zone
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 43.754, -88.488 (the zone’s center; the record gives no point)
Wet, heavy snow accumulation of 10-14 inches with east northeast wind gusts of 30-40 mph. Some tree limbs down along with power outages.
Winter Storm, Green Lake
- When
- January 12, 5:00 AM CST to January 13, 10:00 AM CST
- Where
- Green Lake forecast zone
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 43.800, -89.045 (the zone’s center; the record gives no point)
Wet, heavy snow accumulation of 9-13 inches with east northeast wind gusts of 30-40 mph. Some tree limbs down along with power outages.
Winter Storm, Marquette
- When
- January 12, 5:00 AM CST to January 13, 9:00 AM CST
- Where
- Marquette forecast zone
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 43.820, -89.399 (the zone’s center; the record gives no point)
Wet, heavy snow accumulation of 9-12 inches with east northeast wind gusts of 30-40 mph. Some tree limbs down along with power outages.
Winter Storm, Jefferson
- When
- January 12, 5:00 AM CST to January 13, 9:00 AM CST
- Where
- Jefferson forecast zone
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
Wet, heavy snow accumulation of 9-14 inches with east northeast wind gusts of 25-35 mph. Some tree limbs down along with power outages especially near the Kettle Moraine Forest.
Winter Storm, Washington
- When
- January 12, 5:00 AM CST to January 13, 11:00 AM CST
- Where
- Washington forecast zone
- Property damage
- $30,000
- Reported by
- Trained Spotter
- Coordinates
- 43.369, -88.231 (the zone’s center; the record gives no point)
Wet, heavy snow accumulation of 12-18 inches with east northeast wind gusts of 25-35 mph. Many tree limbs and pine trees down along with thousands of power outages.
Winter Storm, Waukesha
- When
- January 12, 5:00 AM CST to January 13, 10:00 AM CST
- Where
- Waukesha forecast zone
- Property damage
- $80,000
- Reported by
- Trained Spotter
- Coordinates
- 43.018, -88.304 (the zone’s center; the record gives no point)
Wet, heavy snow accumulation of 10-17 inches with east northeast wind gusts of 25-35 mph. Numerous tree limbs and pine trees down along with tens of thousands of power outages.
Winter Storm, Ozaukee
- When
- January 12, 5:00 AM CST to January 13, 11:00 AM CST
- Where
- Ozaukee forecast zone
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 43.403, -87.891 (the zone’s center; the record gives no point)
Wet, heavy snow accumulation of 10-14 inches. East northeast wind gusts of 30-40 mph. Some tree limbs and pine trees down along with some power outages.
Winter Storm, Sheboygan
- When
- January 12, 5:00 AM CST to January 13, 9:00 AM CST
- Where
- Sheboygan forecast zone
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 43.756, -87.800 (the zone’s center; the record gives no point)
Wet, heavy snow accumulation of 12-16 inches. East northeast wind gusts of 35-45 mph. Some tree limbs and pine trees down along with some power outages.
Winter Storm, Sauk
- When
- January 12, 5:00 AM CST to January 13, 8:00 AM CST
- Where
- Sauk forecast zone
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Wet, heavy snow accumulation of 9-12 inches with east northeast wind gusts of 30-35 mph. Some tree limbs down along with power outages.
Winter Storm, Rock
- When
- January 12, 5:00 AM CST to January 13, 9:00 AM CST
- Where
- Rock forecast zone
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 42.671, -89.072 (the zone’s center; the record gives no point)
Wet, heavy snow accumulation of 9-13 inches with east northeast wind gusts of 25-35 mph. Many tree limbs and pine trees down along with power outages.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Cold in Wisconsin, January 12 to 17, 20244 deaths · 28 events
- Extreme Cold in Nebraska, January 12 to 16, 202424 injured · 30 events
- Winter Storm and High Wind in Illinois, January 12 to 14, 20241 death · 50 kt wind · 41 events
- Extreme Cold in South Dakota, January 12 to 16, 20241 death · 26 events
- High Wind and Strong Wind in West Virginia, January 12 to 14, 2024$282,000 · 50 kt wind · 51 events
- High Wind and Strong Wind in Pennsylvania, January 12 to 13, 20243 injured · $555,000 · 56 kt wind · 10 events
- Damaging Winds in Mississippi, January 12, 2024$230,000 · 65 kt wind · 29 events
- Winter Storm and High Wind in New York, January 12 to 15, 2024$180,000 · 59 kt wind · 24 events
- High Wind and Strong Wind in Tennessee, January 12, 2024$180,000 · 55 kt wind · 6 events
- High Wind and Strong Wind in West Virginia, January 12 to 13, 2024$160,000 · 51 kt wind · 6 events
- High Wind in Ohio, January 12 to 13, 2024$110,000 · 56 kt wind · 9 events
- Cold in Oklahoma, January 12 to 16, 202457 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149579, 1149582, 1149587, 1149588, 1149593, 1149595, 1149596, 1149601, 1149578, 1149580, 1149581, 1149584, 1149586, 1149589, 1149591, 1149592, 1149597, 1149598, 1149599, 1149600.